Join Our Email List
During the COVID-19 pandemic, poison centers across the country have seen increases in certain types of poisonings. These poisoning risks will be of concern to teachers, nurses and other staff … Continue reading →
What is acetaminophen?
You can buy acetaminophen over the counter, without a prescription from your health care provider.
Acetaminophen is also found in many cold and flu medications. Some prescription pain medications, like Percocet, include both acetaminophen and an opioid. The label on the product will tell you whether it contains acetaminophen.
Acetaminopen is safe when used in the right amount. It can be harmful if you take too much. Common ways people get too much acetaminophen include:
Poison centers get more calls about people taking too much acetaminophen than any other medication.
What happens if you take too much acetaminophen?
Taking too much acetaminophen can harm your liver. In large amounts it can make your liver stop working, which can kill you.
Don’t wait for symptoms before getting help. Only a few people who take too much acetaminophen have symptoms, such as stomach upset or stomach pain, and most people who take too much do not notice any problems in the first 24 hours.
What should I do if someone took too much acetaminophen?
If you think you or someone else has taken too much acetaminophen, do not wait for symptoms. Call the poison center at 1-800-222-1222, chat online or text POISON to 85511.
The poison center will tell you if you need to go to the hospital. We can also answer other questions you have about acetaminophen or medications with acetaminophen in them.
How can you prevent acetaminophen poisonings?
Blog post: How much Tylenol can you give your baby?
Last Updated: Friday October 30th 2015